What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 13, 3:00 PM EST, 47 minutes earlier.
Area forecast discussion, Aug 13, 3:00 PM EST, 47 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
400 PM EDT Thu Aug 13 2020
.SYNOPSIS...
A trough of low pressure across the area, will result in numerous
showers and and thunderstorms through Friday. A cold front pushes
south into Virginia Friday night, then stalls near the Virginia
North Carolina border over the weekend.
&&
.NEAR TERM /THROUGH FRIDAY/...
As of 400 PM EDT Thursday...
Latest surface observations continue to show an inverted trough
bisecting the area from near SBY through central VA and into the
southside VA. This boundary is likely being reinforced by some
differential heating due to the cloud cover across the Piedmont.
As expected, showers and storms have developed along this boundary.
Meanwhile, showers and storms offshore are moving westward around
the surface low over coastal North Carolina. Expect the showers and
storms near the surface trough to diminish this evening with loss of
daytime heating. However, additional showers and storms are likely
to develop overnight as the surface low moves off the coast and
another weak inverted trough develops to the NW of the parent low.
The best chance for rain overnight into Friday morning will be close
to the coast and also across the eastern shore and into the northern
neck.
As for the flash flood watch, will maintain it for the current area
for now. Certainly seems like areas closest to the surface boundary
will have the best chance for flash flooding into this evening. In
fact, the latest HRRR suggests some values close to 3 inches
late this afternoon and early this evening along this boundary
from RIC to southside VA with very little rainfall in far SE VA and
NW piedmont. However, given the high precipitable water values
everywhere and low flash flood guidance values across much of the
region, I do not want to drop the watch anywhere at this time as
even a brief period of heavy rain could cause some flooding.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
As of 300 PM EDT Thursday...
Unsettled weather continues into Sunday. Latest NWP guidance
suggests that Friday will see continued showers and storms, perhaps
focused more east of I-95 as moisture wraps into the area on the
west side of the surface low just off the coast. Still, will go with
likely pops everywhere on Friday afternoon given the high
precipitable water values > 2.0" on Friday. Another area of low
pressure develops over the Great Lakes through TN Valley on Friday
associated with a weak upper trough. This combined with the
continued trough just south of the area will allow for another
round of showers and storms during the day on Saturday into
Saturday night. Again, with precipitable water values at or above 2
inches, could not rule out heavy rain again. The GFS and ECMWF
continue to show the surface trough nearby even into Sunday so
another day of showers/storms with locally heavy rain possible again
especially Sunday afternoon.
Overall, highs in the mid 80s each day with lows in the lower 70s.
Continued very muggy through the weekend.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 1250 PM EDT Thursday...
An upper trough axis digs into the Great Lakes and northeast early
next week, then eventually elongates southward to the GOMEX by the
middle of next week. Unfortunately, this means the unsettled pattern
will stay with us through much of next week. Monday/Tuesday look to
be the least active days (lowest PoPs for next week) with PoPs in
the 25-40% range. They then ramp up again by the middle and end of
next week. Am not expecting as much heavy rainfall potential as the
precipitable water values will not be as high as they are now.
Otherwise, temperatures should be seasonable with highs in the mid-
upper 80s and lows in the mid 60s to lower 70s.
&&
.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
As of 200 PM EDT Thursday...
Plenty of showers and thunderstorms this afternoon as moisture
continues to rotate off the ocean and around low pressure over
the Carolinas. Best coverage of rain extends from SBY to RIC to
southside VA. These areas could see brief reduction to IFR this
afternoon. ORF/PHF and ECG will likely stay out of the main rain
although CIGS could briefly drop to MVFR through this afternoon.
Will likely see CIGS/VSBYS drop to at least MVFR at SBY and RIC
overnight. Guidance suggests IFR is possible late tonight into
early Fri morning.
Outlook:
Nmrs shwrs/tstms cont Fri thru Sat as deep moisture continues to
along the the sfc trof/cold front.
&&
.MARINE...
As of 400 PM EDT Thursday...
Surface area of low pressure is located across eastern North
Carolina this afternoon. Winds have become easterly 10-15 kt, with a
few brief gusts up to 20 kt. These conditions will continue into
Friday. The center of the low is expected to track off the coast,
between VA Beach and Kill Devils Hill NC, Friday evening. As the low
moves off the coast this weekend, winds will likely become NE 10-20
kt (highest winds still expected for the northern coastal waters).
High pressure will be building in from the north as well, enhancing
the pressure gradient between it and the low pressure off the coast.
Waves in the Chesapeake Bay will be 1-2 ft through the forecast
period. Seas will build from 1-2 ft today and Friday to 3-5 ft this
weekend and into early next week.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Flash Flood Watch until midnight EDT tonight for MDZ021>025.
NC...None.
VA...Flash Flood Watch until midnight EDT tonight for VAZ048-
060>062-064>069-075>090-092-093-095>100-509>525.
MARINE...None.
&&
SYNOPSIS...MPR/MRD
NEAR TERM...MRD
SHORT TERM...MRD
LONG TERM...JDM
AVIATION...MPR/MRD
MARINE...CPHazardous weather outlook, Aug 13, 2:07 PM EST, 1 hour 40 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
307 PM EDT Thu Aug 13 2020
MDZ021>025-VAZ048-060>062-064>069-075>090-092-093-095>100-509>525-
141915-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-
Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond-
Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville-
Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth-
Suffolk-Chesapeake-Virginia Beach-Accomack-Northampton-
Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
307 PM EDT Thu Aug 13 2020
...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia, north central
Virginia, south central Virginia and southeast Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Additional showers and thunderstorms are likely Friday through the
upcoming weekend. Periods of locally heavy rainfall...along with
flooding of poor drainage and urban areas are possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ012>017-030>032-102-141915-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-
307 PM EDT Thu Aug 13 2020
This Hazardous Weather Outlook is for northeast North Carolina.
.DAY ONE...This afternoon and tonight.
Showers and thunderstorms will produce locally heavy downpours
into the the evening hours.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Additional showers and thunderstorms are likely Friday through the
upcoming weekend. Periods of locally heavy rainfall...along with
flooding of poor drainage and urban areas are possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 13, 11:05 AM EST, 4 hours 42 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1205 PM EDT Thu Aug 13 2020
MDZ022-131700-
Wicomico-
1205 PM EDT Thu Aug 13 2020
...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT CENTRAL WICOMICO
COUNTY...
At 1205 PM EDT, a thunderstorm with heavy rain was located near
Salisbury, moving north at 5 mph.
Rainfall amounts of 1 to 2 inches are possible with this storm.
Locations impacted include...
Salisbury, Fruitland, Salisbury University, Delmar, Parsonsburg,
Salisbury-Wicomico, Chesapeake Heights, Melson, Shad Point and
Lakewood.
Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads, and possible minor flooding of
ditches and poor drainage areas.
LAT...LON 3845 7544 3828 7546 3828 7562 3846 7567
TIME...MOT...LOC 1605Z 189DEG 5KT 3834 7555
JM
Special weather statement, Aug 13, 12:14 PM EST, 3 hours 33 minutes before
Special Weather Statement
National Weather Service Wakefield VA
114 PM EDT Thu Aug 13 2020
MDZ023-024-131800-
Somerset-Inland Worcester-
114 PM EDT Thu Aug 13 2020
...THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT SOMERSET AND
SOUTHWESTERN WORCESTER COUNTIES...
At 113 PM EDT, thunderstorms with heavy rain were located near
Westover, or just east of Princess Anne. These storms are nearly
stationary.
Rainfall amounts of 1 to 2 inches are possible with these storms.
Locations impacted include...
Pocomoke City, Princess Anne, University Of Maryland Eastern Shore,
Lawsonia, Westover, West Pocomoke, Marion Station, Saxis, Cokesbury,
Eden, Kingston, Shelltown, Whitesburg, Oriole, Byrdtown, Fairmount,
Upper Hill, Hopewell, Rehobeth and Widgeon.
If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3794 7566 3793 7569 3790 7568 3794 7571
3791 7572 3794 7589 3796 7586 3797 7590
3803 7587 3803 7582 3807 7578 3808 7578
3806 7587 3812 7584 3814 7579 3814 7586
3829 7577 3827 7570 3830 7566 3824 7546
TIME...MOT...LOC 1713Z 200DEG 4KT 3815 7566
EISpecial weather statement, Aug 13, 12:23 PM EST, 3 hours 24 minutes before
Special Weather Statement
National Weather Service Wakefield VA
123 PM EDT Thu Aug 13 2020
VAZ060-067-131800-
Nottoway-Prince Edward-
123 PM EDT Thu Aug 13 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PRINCE EDWARD COUNTY...
At 122 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Jetersville to Cullen. Movement was
southwest at 15 mph.
Wind gusts in excess of 30 mph are possible with these storms.
Rainfall amounts of 1 to 2 inches are possible with these storms.
Locations impacted include...
Farmville, Hampden Sydney College, Longwood University, Hampden
Sydney, Darlington Heights, Green Bay, Prospect, Rice, Briery Creek
Lake, Tuggle, Prince Edward Station, Briery, Twin Lakes State Park,
Allens Mill, Burkes Tavern, Moran, Kingsville, Elam, Virso and Prince
Edward Lake.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3726 7868 3730 7865 3732 7841 3731 7840
3730 7835 3731 7832 3733 7829 3734 7823
3730 7823 3728 7817 3710 7828 3711 7836
3708 7842 3709 7848 3714 7852 3715 7855
3714 7859 3717 7863 3719 7864 3720 7869
TIME...MOT...LOC 1722Z 035DEG 14KT 3728 7812 3714 7867
PocheSpecial weather statement, Aug 13, 1:51 PM EST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Wakefield VA
251 PM EDT Thu Aug 13 2020
VAZ092-093-096-131930-
Isle of Wight-Southampton-Suffolk-
251 PM EDT Thu Aug 13 2020
...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT ISLE OF WIGHT...AND
NORTHEASTERN SOUTHAMPTON COUNTIES AND THE NORTH CENTRAL CITY OF
SUFFOLK...
At 251 PM EDT, a thunderstorm with heavy rain was located over
Windsor, moving northwest at 10 mph.
Rainfall amounts of 1 to 2 inches are possible with this storm.
Locations impacted include...
Smithfield, Windsor, Suffolk, Isle Of Wight, Ivor, Kings Fork, Zuni,
Pons, Carrollton, Longview, Benns Church, Wills Corner, Bethel
Church, Chuckatuck, Indika, Lawson, Central Hill, Whitley, Hobson and
Comet.
If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads, and possible minor flooding of
ditches and poor drainage areas.
LAT...LON 3690 7650 3672 7660 3689 7702 3707 7668
TIME...MOT...LOC 1851Z 135DEG 7KT 3683 7672
EI
Local storm report, Aug 13, 2:20 PM EST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
320 PM EDT THU AUG 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM WATER SPOUT 5 NE PLUM TREE ISLAND R 37.18N 76.26W
08/13/2020 ANZ632 VA OTHER FEDERAL
WATERSPOUT SIGHTED OVER THE CHESAPEAKE BAY,
NORTH OF LANGLEY AFB.
&&